Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 61, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 19, 1997, 3:49 AM EDT for Cheboygan County, Presque Isle County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 1997, 3:49 AM EDT (07:49 UTC)
- Expired
- Sep 19, 1997, 4:50 AM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Cheboygan County, MI, Presque Isle County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 190750 RRA
SVRAPN
MIC031-141-190850-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
349 AM EDT FRI SEP 19 1997
* SEVERE THUNDERSTORM WARNING FOR
EASTERN CHEBOYGAN COUNTY - NORTHEASTERN LOWER MICHIGAN
PRESQUE ISLE COUNTY - NORTHEASTERN LOWER MICHIGAN
* UNTIL 450 AM EDT
* SOME LOCATIONS AFFECTED
AREAS SOUTH OF M-68
RAINY LAKE
HAWKS
* AT 345 AM EDT RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES
EAST OF WOLVERINE. MOVEMENT WAS TO THE EAST AT 40 MPH.
* THE STORM WILL BE CROSS THE COUNTY LINE SOUTH OF ONAWAY BY 4 AM
EDT...AND WILL AFFECT HAWKS BY 430 AM EDT.
DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!
BAK/SWRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:24 PM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, Sep 18, 10:24 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1024 PM EDT THU SEP 18 1997 LATEST SFC CHART INDICATES 1000 MB LOW OVR E CEN MN WITH ASSCD WRM FNT EXTDNG ENE THROUGH CEN UPR MI. SFC STREAMLINE/MSTR CONVERGENCE CHARTS SHOW GOOD WRM FNTL CONVERGENCE DIMINISHING E OF CEN UPR...ATMS MORE STABLE ACRS THIS REGION ON BACK SIDE OF SFC HIGH (BROAD ACYC S-N TRAJECTORIES). INCREASING MSTR BLO 700 MB HWVR WILL HELP TO DESTABILIZE ATMS ENOUGH FROM W TO E...THO GIVEN ELEVATED NATURE OF CONVECTION... WOULD CONTINUE TO LOOK FOR STMS TO FIRE ALONG DISCRETE CONVERGENT BNDRYS (WHERE LOW LVL CAP CAN BREAK). ATTM...ELEVATED CONVECTION LOSING ITS PUNCH AS IT MOVES INTO DRIER AIRMASS. THE FLIP SIDE OF THIS... HWVR...IS THAT DRY AIR BLO 700 MB IS HELPING TO ACCELERATE DOWNDRAFTS VIA EVAP COOLING. NON-SVR DRY MICROBURST IN FACT LIKELY RESPONSIBLE FOR RECENT 48 MPH WIND GUST IN LELAND (LEELANAU COUNTY). WILL CONTINUE W/ LIKELY POPS IN WATCH AREA...WHERE SHRA/TSTM COVERAGE IS MOST EXTSV. WILL GO WITH LIKELY POPS ACRS NW LWR AS PER RECEN KAPX 88D LOOPS AND GIVEN THE COVERAGE UPSTREAM TOWARD THE CD FNT. FOR NE LWR...WILL WORD SHOWERS/TSTMS LIKELY AFT MIDNIGHT. WILL HAVE TO BUMP UP TEMPS IN MOST AREAS GIVEN CURRENT READINGS (TEMPS/DWPTS HIGHER THAN PROGGED FWC VALUES)...ALONG WITH RAPID INCR IN LOW LVL MSTR (RISING DWPTS) OVERNIGHT. HURLEY
In the hours before
Special weather statement, Sep 19, 1:11 AM EDT, 2 hours 38 minutes before
MIZ008-015-511-512-527-528-538-MIZ016>018-537-191100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 111 AM EDT FRI SEP 19 1997 ...SEVERE THUNDERSTORM WATCH FOR EXTREME NORTHERN LOWER MICHIGAN HAS BEEN CANCELLED... ...SEVERE THUNDERSTORM WATCH FOR EASTERN UPPER MICHIGAN HAS BEEN EXTENDED UNTIL 700 AM EDT... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 300 AM EDT FOR EASTERN UPPER AND EXTREME NORTHERN LOWER MICHIGAN HAS BEEN REPLACED BY A NEW SEVERE THUNDERSTORM WATCH... EFFECTIVE UNTIL 700 AM EDT. THIS NEW WATCH IS IN EFFECT FOR CHIPPEWA AND MACKINAC COUNTIES OF EAST UPPER MICHIGAN... AS WELL AS FOR THE ADJACENT COASTAL WATERS. EMMET.... CHEBOYGAN... AND PRESQUE ISLE COUNTIES... AS WELL AS THE ADJACENT COASTAL WATERS OF THESE COUNTIES... ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS ARE RAPIDLY MOVING EASTWARD ACROSS THE UPPER PENINSULA OF MICHIGAN... AND WILL AFFECT EASTERN UPPER MICHIGAN THROUGH THE EARLY TO MID MORNING HOURS. SOME STORMS MAY BECOME SEVERE... WITH LARGE HAIL AND DAMAGING WINDS. ALL THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS AND DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. OX
Special weather statement, Sep 19, 1:12 AM EDT, 2 hours 37 minutes before
MIZ008-015-511-512-527-528-538-MIZ016>018-537-191100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 111 AM EDT FRI SEP 19 1997 ...SEVERE THUNDERSTORM WATCH FOR EXTREME NORTHERN LOWER MICHIGAN HAS BEEN CANCELLED... ...SEVERE THUNDERSTORM WATCH FOR EASTERN UPPER MICHIGAN HAS BEEN EXTENDED UNTIL 700 AM EDT... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 300 AM EDT FOR EASTERN UPPER AND EXTREME NORTHERN LOWER MICHIGAN HAS BEEN REPLACED BY A NEW SEVERE THUNDERSTORM WATCH... EFFECTIVE UNTIL 700 AM EDT. THIS NEW WATCH IS IN EFFECT FOR CHIPPEWA AND MACKINAC COUNTIES OF EAST UPPER MICHIGAN... AS WELL AS FOR THE ADJACENT COASTAL WATERS. EMMET.... CHEBOYGAN... AND PRESQUE ISLE COUNTIES... AS WELL AS THE ADJACENT COASTAL WATERS OF THESE COUNTIES... ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS ARE RAPIDLY MOVING EASTWARD ACROSS THE UPPER PENINSULA OF MICHIGAN... AND WILL AFFECT EASTERN UPPER MICHIGAN THROUGH THE EARLY TO MID MORNING HOURS. SOME STORMS MAY BECOME SEVERE... WITH LARGE HAIL AND DAMAGING WINDS. ALL THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS AND DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. OX
Special weather statement, Sep 19, 1:48 AM EDT, 2 hours 1 minute before
MIZ016>036-041-042-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 148 AM EDT FRI SEP 19 1997 ...STRONG THUNDERSTORMS MOVING EASTWARD ACROSS NORTHERN LOWER MICHIGAN... AT 145 AM... DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND STRONG THUNDERSTORMS MOVING ACROSS NORTHERN LOWER MICHIGAN. THE THUNDERSTORMS WERE MOVING EAST AT 30 MPH AND WILL CONTINUE TO AFFECT THE REGION THROUGH 400 AM. EXTREMELY HEAVY RAINFALL TO ONE HALF INCH PER HOUR...STRONG SOUTHWEST WINDS TO 40 MPH AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS AS THE PASS OVERHEAD. WATCH FOR POUNDING OF WATER ON AREA ROADWAYS AND MOVE INDOORS WHEN THUNDERSTORMS APPROACH TO AVOID BEING HIT BE LIGHTNING. SWR
Special weather statement, Sep 19, 1:50 AM EDT, 1 hour 59 minutes before
MIZ016>036-041-042-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 148 AM EDT FRI SEP 19 1997 ...STRONG THUNDERSTORMS MOVING EASTWARD ACROSS NORTHERN LOWER MICHIGAN... AT 145 AM... DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND STRONG THUNDERSTORMS MOVING ACROSS NORTHERN LOWER MICHIGAN. THE THUNDERSTORMS WERE MOVING EAST AT 30 MPH AND WILL CONTINUE TO AFFECT THE REGION THROUGH 400 AM. EXTREMELY HEAVY RAINFALL TO ONE HALF INCH PER HOUR...STRONG SOUTHWEST WINDS TO 40 MPH AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS AS THE PASS OVERHEAD. WATCH FOR POUNDING OF WATER ON AREA ROADWAYS AND MOVE INDOORS WHEN THUNDERSTORMS APPROACH TO AVOID BEING HIT BnE LIGHTNING. SWR
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 1:16 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.